Correspondence  |   May 2003
Overdose, Coronary Artery Disease, or Both
Author Notes
  • Central DuPage Hospital, Winfield, Illinois.
Article Information
Correspondence   |   May 2003
Overdose, Coronary Artery Disease, or Both
Anesthesiology 5 2003, Vol.98, 1302. doi:
Anesthesiology 5 2003, Vol.98, 1302. doi:
To the Editor:—
I read with interest the case report by Mueller et al.  , which appeared in the September issue of Anesthesiology. 1 I believe that the precipitating cause of the arrest in this case may have been an overdose of sodium thiopental followed by additional use of a β-blocker and not exclusively the undetected coronary artery disease.
We know the recommended induction dose of pentothal for “healthy” patients is 2.5 to 4.5 mg/kg. 2 This 47-year-old patient had received a dose of more than 6 mg/kg of thiopental together with 100 mcg of fentanyl and 60 mg of lidocaine for induction of general anesthesia along with isoflurane. We know that pentothal produces venodilation, decreasing myocardial contractility, and a decrease in sympathetic output. Even though the coronary angiogram was negative in this patient, he had severe risks to suspect the contrary: hypertension, history of angina, claudication, hyperlipidemia, and a smoking history of 20 pack-year.
This combination of a relative anesthetic overdose, combined with coronary artery disease, might easily have resulted in severe myocardial ischemia, leading to circulatory collapse and ventricular fibrillation. It is possible that a more judicious induction might have avoided these problems.
Mueller R, Uretsky B, Hao L, Walker D, Panomitros G, Zornow M: Cardiac arrest on induction of anesthesia due to triple vessel coronary artery disease despite a “negative” angiogram. A nesthesiology 2002; 97: 745–9Mueller, R Uretsky, B Hao, L Walker, D Panomitros, G Zornow, M
Fragen RJ, Avram MJ: Comparative pharmacology of drugs used for the induction of anesthesia, Advances in Anesthesia. Edited by Stoelting RR, Barash PG, Gallagher TJ. Chicago, Year Book Medical Publishers, 1986p 303